Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 108, NWS Las Vegas, NV

August 23, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2016, 5:47 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 5:47 PM MST (00:47 UTC)
Expired
Aug 23, 2016, 8:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

911 
WGUS55 KVEF 240047
FFWVEF
AZC015-240345-
/O.NEW.KVEF.FF.W.0108.160824T0047Z-160824T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 PM MST TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 845 PM MST

* AT 546 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KAIBAB AND PIPE SPRING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3676 11262 3676 11292 3688 11290 3700 11282
      3700 11256 3690 11256

$$

BP
2 follow-up statements
670 
WGUS75 KVEF 240115
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
615 PM MST TUE AUG 23 2016

AZC015-240345-
/O.CON.KVEF.FF.W.0108.000000T0000Z-160824T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
615 PM MST TUE AUG 23 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 612 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. AN AUTOMATED RAIN GAUGE NEAR
MOCCASIN ALONG PIPE SPRINGS ROAD REPORTED OVER A HALF AN INCH OF
RAIN SINCE 500 PM MST. RADAR ESTIMATED HEAVIER RAIN FELL NORTH OF
MOCCASIN. FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KAIBAB, PIPE SPRING AND MOCCASIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3676 11262 3676 11292 3688 11290 3700 11282
      3700 11256 3690 11256

$$

BP
123 
WGUS75 KVEF 240337
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
837 PM MST TUE AUG 23 2016

AZC015-240347-
/O.EXP.KVEF.FF.W.0108.000000T0000Z-160824T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
837 PM MST TUE AUG 23 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 845 PM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3676 11262 3676 11292 3688 11290 3700 11282
      3700 11256 3690 11256

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:50 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT TUE AUG 23 2016

.SYNOPSIS...Scattered thunderstorms are possible through this
evening across southern Nevada and northwest Arizona and Inyo County
in California. Generally dry conditions are expected Wednesday
across the region. Thunderstorm chances will return to the forecast
for the southern Great Basin and northwest Arizona Thursday through
Saturday.
&&

.DISCUSSION...Tonight through Tuesday.

Showers and thunderstorms were developing about as expected this
afternoon...mainly over higher terrain north and east of Las Vegas.
Models indicate this activity continuing through the evening as
cells track generally southeastward. A couple of the hi-res models
have been showing activity tracking southeast out of Inyo County and
the southern Great Basin across Clark and the northern two thirds of
Mohave County through midnight...possibly hitting the Las Vegas
Valley and possibly lingering after midnight in portions of Mohave
County. Most of the area will be fairly dry and stable Wednesday
under northwest flow. There is still an outside chance of an
afternoon thunderstorms in northern Mohave County and over the
Sierra. The next mid/upper level trough will drop down over Nevada
Thursday and linger through Saturday leading to scattered
thunderstorms over mainly Lincoln and Mohave Counties. High pressure
will push into southern California Sunday and Monday with dry
conditions area wide and warming temperatures. The high may linger
through Tuesday although the ECMWF brings a trough into the Pacific
Northwest, suppressing the high. Kept dry conditions in the forecast
for Tuesday with temperatures a little above normal. &&

.AVIATION...For McCarran...Mainly light winds favoring typical
diurnal trends through Wednesday. Thunderstorms are possible in the
Peach Springs, Mormon Mesa, and Beatty corridors through this
evening and thunderstorms cannot be totally ruled out at the
terminal this evening. Gusty and erratic winds are possible due to
thunderstorm activity. Areas of mechanical turbulence should be
expected near thunderstorm activity.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Mainly light winds favoring typical diurnal trends
through 00z today. Gusty and erratic thunderstorm outflow winds will
be possible across much of the region by 00-03z. Scattered showers
and thunderstorms mainly north of Las Vegas late this afternoon will
track southeast this evening and could persist across Mohave County
until the early morning hours of Wednesday. Mainly dry conditions
are expected Wednesday. Areas of mechanical turbulence should be
expected near thunderstorm activity.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorms will be less
widespread today, and mainly over the mountains. However, spotters
are encouraged to report significant weather according to standard
operating procedures.
&&

Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 23, 3:56 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
356 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 SSW EAGLE VALLEY RESE 37.99N 114.22W
08/23/2016  U0.50 INCH       LINCOLN            NV   PUBLIC

            STAFF MEMBER AT THE EAGLE VALLEY RESORT
            REPORTED HALF INCH HAIL THAT LASTED FOR
            ABOUT 15 TO 20 MINUTES. .

&&

ASG
Local storm report, Aug 23, 4:10 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     7 SSE EAGLE VALLEY RESE 37.92N 114.17W
08/23/2016  U66 MPH          LINCOLN            NV   MESONET

            IMMEGRATION WASH MESONET RECORDED A WIND
            GUST OF 66 MPH. TIME BASED ON HAIL REPORTS
            AND RADAR ESTIMATION. .

&&

ASG
Local storm report, Aug 23, 4:10 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     7 SSE EAGLE VALLEY RESE 37.92N 114.17W
08/23/2016  U66 MPH          LINCOLN            NV   MESONET

            IMMIGRATION WASH MESONET RECORDED A WIND
            GUST OF 66 MPH. TIME BASED ON HAIL REPORTS
            AND RADAR ESTIMATION.

&&

ASG

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.